Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 139, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 19, 2017, 5:56 PM CDT for Clay County, Norman County, Minnesota; Cass County, Traill County, North Dakota. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2017, 5:56 PM CDT (22:56 UTC)
- Expired
- Sep 19, 2017, 6:48 PM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MN, Norman County, MN, Cass County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 52 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 6:17 PM CDT | TSTM WND DMG | 14 W Gardner, ND | FACEBOOK REPORT INDICATING NUMEROUS LARGE BRANCHES SCATTERED ALL OVER THE ROAD FOR AROUND ONE EIGTH OF A MILE HALF WAY BETWEEN PAGE AND GARDNER ON COUNTY ROAD 26. BRANCHES ESTIMATED TO BE BLOWN OFF 100 FOOT TALL TREES WITH SOME BRANCHES AT LEAST 6 INCHES IN DI |
| Sep 19, 6:25 PM CDT | TSTM WND GST 80 | 1 Sw Gardner, ND | CELLULAR COMMUNICATIONS TOWER RECEIVED DAMAGE TO MOUNTED TRANSMITTER AND RECEIVER PLATFORMS. TECHNICIAN ESTIMATES WINDS IN EXCESS OF 80 MPH REQUIRED TO PRODUCE THE DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 3:37 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
323
WUUS53 KFGF 192256
SVRFGF
MNC027-107-NDC017-097-200000-
/O.NEW.KFGF.SV.W.0139.170919T2256Z-170920T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
556 PM CDT TUE SEP 19 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Clay County in northwestern Minnesota...
Southwestern Norman County in northwestern Minnesota...
Northern Cass County in southeastern North Dakota...
Southeastern Traill County in southeastern North Dakota...
* Until 700 PM CDT.
* At 555 PM CDT, a severe thunderstorm was located near Absaraka, or
25 miles west of Fargo, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Casselton around 600 PM CDT.
Amenia around 605 PM CDT.
Arthur around 610 PM CDT.
Prosper around 620 PM CDT.
Argusville around 630 PM CDT.
Other locations impacted by this severe thunderstorm include Moorhead
Airport, West Argusville and Casselton Airport.
This includes the following highways...
Interstate 29 between mile markers 62 and 96.
Interstate 94 in North Dakota between mile markers 320 and 352.
Interstate 94 in Minnesota between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for northwestern
Minnesota...and southeastern North Dakota.
LAT...LON 4718 9754 4736 9675 4683 9662 4682 9743
TIME...MOT...LOC 2255Z 254DEG 27KT 4700 9732
HAIL...1.00IN
WIND...60MPH
$$
BP2 follow-up statements
438
WWUS53 KFGF 192320
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
620 PM CDT TUE SEP 19 2017
MNC027-107-NDC017-097-200000-
/O.CON.KFGF.SV.W.0139.000000T0000Z-170920T0000Z/
Clay MN-Norman MN-Cass ND-Traill ND-
620 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN CLAY...SOUTHWESTERN NORMAN...NORTHEASTERN CASS AND
SOUTHEASTERN TRAILL COUNTIES...
At 619 PM CDT, a severe thunderstorm was located near Arthur, or 19
miles northwest of Fargo, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Argusville around 630 PM CDT.
Gardner around 635 PM CDT.
Georgetown around 645 PM CDT.
Perley around 650 PM CDT.
Hendrum around 655 PM CDT.
Other locations impacted by this severe thunderstorm include West
Argusville.
This includes Interstate 29 between mile markers 74 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for northwestern
Minnesota...and southeastern North Dakota.
LAT...LON 4721 9740 4736 9675 4701 9667 4697 9722
TIME...MOT...LOC 2319Z 244DEG 26KT 4708 9709
HAIL...1.00IN
WIND...60MPH
$$
BP463
WWUS53 KFGF 192348
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
648 PM CDT TUE SEP 19 2017
MNC027-107-NDC017-097-192357-
/O.CAN.KFGF.SV.W.0139.000000T0000Z-170920T0000Z/
Clay MN-Norman MN-Cass ND-Traill ND-
648 PM CDT TUE SEP 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY...
SOUTHWESTERN NORMAN...NORTHEASTERN CASS AND SOUTHEASTERN TRAILL
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A tornado watch remains in effect until midnight CDT for northwestern
Minnesota...and southeastern North Dakota.
LAT...LON 4721 9740 4736 9675 4701 9667 4697 9722
TIME...MOT...LOC 2346Z 254DEG 27KT 4714 9679
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:16 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 19, 3:16 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 316 PM CDT Tue Sep 19 2017 .SHORT TERM...(This evening through Wednesday) Issued at 316 PM CDT Tue Sep 19 2017 Severe thunderstorm chances continue to be the primary forecast challenge for the period. A line of showers and thunderstorms has been moving into the Devils Lake Basin down to the James River Valley. This activity is out ahead of the main surface trough axis and cold front. Strong southeast winds have keep a lot of moisture streaming into the central Dakotas. Clouds have covered much of the area today, but there have been breaks and with strong mid level lapse rates and very strong forcing, the leading storms will continue to intensify and additional thunderstorm development will begin to develop. The CAMs have strong storms into the Devils Lake area in the next few hours and moving into the Red River Valley during the 00-03Z time frame. Most of the CAMs have the thunderstorms developing into a quasi-linear complex, although some discrete supercells are not out of the questions. Continue to think that strong damaging winds will be the primary threat, although hail and tornadoes will be possible, especially if cells become more discrete. The thunderstorm complex will continue to move into western MN tonight, and even with decreasing surface instability, should continue to be fairly strong with very vigorous forcing. Will have to watch rainfall rates and training of thunderstorm cells for heavy rain threat. With very dry conditions up until this point don't think we will have a widespread flood risk but some issues in urban areas could develop. The thunderstorms will exit the area to the east as the cold front pushes through sometime between 06 and 12Z with a few lingering showers left behind. Southwest winds and warm air advection will return fairly quickly for Wednesday as another trough develops to our west. Other than a few lingering showers in the far northeast conditions will be quiet and highs near normal. .LONG TERM...(Wednesday night through Tuesday) Issued at 316 PM CDT Tue Sep 19 2017 Quieter conditions are expected for Wednesday night into Thursday. Temperatures will begin to warm into the mid to upper 70s during the day Thursday with southerly winds at 10 to 15 mph. Temperatures will be warm again Friday with highs in the low 60s in northeastern North Dakota and upper 70s in western Minnesota. With the passage of a frontal system late Friday rain chances will increase across the region. Rain chances will remain across western Minnesota and far southeastern North Dakota Friday night through Monday morning. Rainfall totals in these areas could reach over one inch. Locally higher rainfall amounts are possible. Temperatures over Saturday and Sunday will remain cool with highs in the upper 50s and low 60s. Rain chances should diminish across western Minnesota and southeastern North Dakota by Monday afternoon with highs in the low 60s expected. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1253 PM CDT Tue Sep 19 2017 Some MVFR to IFR ceilings continue over the northern and western TAF sites, but there has been some clearing developing just east of the Red River. There will be a line of thunderstorms moving into the region this afternoon and evening, with storms most likely around KDVL in the 22-00Z time frame, moving into the central TAF sites at 01-04Z, and later on for the MN sites. As always, ceilings and visibility will be highly variable with convection moving through, so there could be some brief drops to MVFR to IFR with strong wind gusts above 30 kts as the cells move through. Winds will shift to the west as the thunderstorms move east, and there will be period of MVFR ceilings in some areas behind the line but all sites should improve to VFR by the end of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...AM AVIATION...JR
Hazardous weather outlook, Sep 19, 6:17 AM CDT, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 617 AM CDT Tue Sep 19 2017 MNZ004>009-013-014-016-017-023-024-032-NDZ006>008-014>016-024-026- 054-201130- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-North Clearwater- South Beltrami-South Clearwater-Hubbard-Wadena-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Western Walsh County- 617 AM CDT Tue Sep 19 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe weather is expected for this afternoon and evening. Storms will produce hail to 1.5 inches in diameter and wind gusts to 70 mph. The storms will be most likely between 3 pm CDT Tuesday to 1 AM CDT Wednesday. A tornado may be possible with the storms. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>003-015-022-027>031-040-NDZ027>030-038-039-049-052-053- 201130- West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker- Wilkin-West Otter Tail-East Otter Tail-Grant-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 617 AM CDT Tue Sep 19 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This afternoon and evening Severe weather is expected for this afternoon and evening. Storms will produce hail to 2 inches in diameter and wind gusts to 75 mph. The storms will be most likely between 3 pm CDT Tuesday to 1 AM CDT Wednesday. A tornado or two may be possible with the storms. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
In the hours before
Local storm report, Sep 19, 5:11 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 SE LITCHVILLE 46.64N 98.16W
09/19/2017 E1.00 INCH BARNES ND NWS EMPLOYEE
QUARTER SIZED HAIL ACCOMPANIED BY 50 TO 60 MPH WINDS.
&&
ALEEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Ransom | 41 min |
| Sep 19, 4:41 PM CDT | Tornado Warning | FGF | Barnes | 34 min |
| Sep 19, 5:14 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 61 min |
| Sep 19, 6:04 PM CDT | Areal Flood Advisory | FGF | Barnes | 4 hr |
| Sep 19, 6:47 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 58 min |
| Sep 19, 6:50 PM CDT | Areal Flood Advisory | FGF | Barnes | 5 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.